Alert archive / Maryland / Flash Flood Warnings in 2016

Flash Flood Warning 46, NWS Baltimore/Washington

August 14, 20164 counties in Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 14, 2016, 7:54 PM EDT for 4 counties in Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2016, 7:54 PM EDT (23:54 UTC)
Expired
Aug 14, 2016, 11:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Baltimore County, MD, Carroll County, MD, Howard County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 48 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS51 KLWX 142354
FFWLWX
MDC005-013-027-031-150300-
/O.NEW.KLWX.FF.W.0046.160814T2354Z-160815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
754 PM EDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BALTIMORE COUNTY IN NORTHERN MARYLAND...
  SOUTH CENTRAL CARROLL COUNTY IN NORTH CENTRAL MARYLAND...
  HOWARD COUNTY IN CENTRAL MARYLAND...
  CENTRAL MONTGOMERY COUNTY IN CENTRAL MARYLAND...

* UNTIL 1100 PM EDT

* AT 753 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. ONE TO TWO INCHES OF RAIN HAVE ALREADY
  FALLEN. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE
  POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  COLUMBIA...GERMANTOWN...ROCKVILLE...GAITHERSBURG...OLNEY...
  DAMASCUS...POOLESVILLE...ELLICOTT CITY...CATONSVILLE...WOODLAWN...
  MONTGOMERY VILLAGE...ELDERSBURG...NORTH POTOMAC...REDLAND...
  SYKESVILLE...BOYDS...CLARKSBURG...DARNESTOWN...DERWOOD AND FULTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3942 7697 3930 7674 3916 7692 3907 7739
      3921 7747

$$

DH
1 follow-up statement
178 
WGUS71 KLWX 150033
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
833 PM EDT SUN AUG 14 2016

MDC005-013-027-031-150041-
/O.CAN.KLWX.FF.W.0046.000000T0000Z-160815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALTIMORE MD-CARROLL MD-HOWARD MD-MONTGOMERY MD-
833 PM EDT SUN AUG 14 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BALTIMORE...SOUTH CENTRAL
CARROLL...HOWARD AND CENTRAL MONTGOMERY COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED WITH 1 TO LOCALLY 2 INCHES OF RAIN. FLASH
FLOODING IS NO LONGER EXPECTED. BE ALERT FOR REMAINING STANDING
WATER.

LAT...LON 3942 7697 3930 7674 3916 7692 3907 7739
      3921 7747

$$

BAJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:09 PM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 14, 2:09 PM EDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
209 PM EDT Sun Aug 14 2016

.SYNOPSIS...

High pressure remains over the western Atlantic through the
weekend. A weakening cold front stretching from western New York
state to Arkansas will drop across the central Mid-Atlantic Monday
before shifting north Monday night and Tuesday. This front will
return for midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...

Yesterday's winds were from the south. Today these are from the
west. Because of this the dewpoints are several degrees
lower..which has brought heat indicies down a few degrees as well.
However temperatures are still in the MU90s...and this is
especially dangerous considering that the longer a heat wave goes
on the the greater potential it has to cause problems. Hence the
heat warning/advisory will remain up into the evening hours.

Isolated showers have begun to pop up which could become
thunderstorms in the next few hours. The better chance for storms
remain to our north and west in association with the weak front
boudary.

Another very warm overnight can be expected for the Mid Atlantic.
Lower 80s in the cities and along the bay...70s everywhere else
except the cooler highlands.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...

In a nutshell the boundary to our NW will slowly draw closer to
the region each day given Mid Atlantic slightly better chances for
storms each afternoon/evening..although better chances will exist
across PA - the subtropical ridge will remain strong and impede
the fronts progress into the CWA.

Monday and Tuesday will again feature temperatures in the mid
90s...and east of the mountains afternoon heat indices are
expected to exceed 105 both days. Additional heat advisories can
be expected.

Average lows in mid Aug should be 65-70. We'll continue to be
about 10 degrees above normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

A weak front will slide across our region Tuesday night. There will
be a chance of showers and a thunderstorm, mainly during the
evening.

The front is expected to stall across Virginia Wednesday and
Wednesday night. This should prolong the chance of showers and
thunderstorms at any time during the period.

As the front finally pushes southeast toward the Outer Banks
Thursday into Thursday night. The threat of showers and
thunderstorms diminishes along the Mason Dixon region and parts
of northern Virginia.

High pressure will build over Quebec, Canada and New England
Thursday night through Friday night. Drier and slightly cooler,
yet seasonable, air will funnel southward into our region. We
can't rule out a scattered shower later Friday into Friday night
due to a few week disturbances that may try to sneak under the
building high pressure.

The area of high pressure will weaken some over our region Saturday
and Saturday night, allowing for additional weak disturbances to
move in from the west and bring us a chance for additional showers
or perhaps a thunderstorm.

A moderate cold front is expected to move slowly eastward across the
Great Lakes region Sunday. This front could spawn a few thunderstorms.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

VFR conditions outside of any thunderstorms which develop during
the afternoon/evening hours through Tuesday.

MVFR or perhaps brief IFR conditions could develop with showers
and thunderstorms Tuesday evening then again Wednesday into
Wednesday night.

&&

.MARINE...

Winds expected to remain below SCA values tonight through Tuesday.
Isolated afternoon/evening thunderstorms on the waters will be
possible during this time period.

No marine hazards expected Tuesday night through Wednesday night.

&&

.CLIMATE...

Ranking of 2016 average temperatures Jun 1-Aug 13:

DCA 4th warmest   80.0 degrees
Balt 26th warmest 77.0 degrees
IAD 6th warmest   76.9 degrees

*For DC - 5 of the top 6 have been since 2010. Records go back to 1871.

For today...
DCA...record high 100 in 1943...record warm low 80 in 2002.
BWI...record high 99 in 1985...record warm low 77 in 1947.
IAD...record high 100 in 1985...record warm low 75 in 2002.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-503-
     505-507.
     Excessive Heat Warning until 8 PM EDT this evening for MDZ011-
     013-014-016>018-504-506-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ037>040-050-
     051-501-502-505-506.
     Excessive Heat Warning until 8 PM EDT this evening for
     VAZ052>057.
WV...Heat Advisory until 8 PM EDT this evening for WVZ052-053.
MARINE...None.

&&

PRODUCTS...WOODY!/KLW
Hazardous weather outlook, Aug 14, 6:26 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT SUN AUG 14 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-152230-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
626 PM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THROUGH THIS EVENING MAY PRODUCE LOCALIZED
DAMAGING WINDS AS WELL AS GUSTY WINDS ON THE WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY MAY BE WARRANTED FOR PORTIONS OF THE AREA BOTH MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-152230-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
626 PM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THROUGH THIS EVENING MAY PRODUCE LOCALIZED
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

JACKSON

In the hours before

Local storm report, Aug 14, 7:01 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
701 PM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     MARINE TSTM WIND 1 SW QUANTICO           38.51N  77.30W
08/14/2016  M43 MPH          PRINCE WILLIAM     VA   AWOS

            37 KNOTS AT KNYG

&&

EVENT NUMBER LWX1604681

JACKSON
Local storm report, Aug 14, 7:32 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     MARINE TSTM WIND 3 ENE DAHLGREN          38.34N  76.99W
08/14/2016  M44 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1604682

DH
Local storm report, Aug 14, 7:35 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     MARINE TSTM WIND 2 SE DAHLGREN           38.31N  77.03W
08/14/2016  M41 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1604683

DH
Local storm report, Aug 14, 7:36 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 PM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     MARINE TSTM WIND 3 ESE DAHLGREN          38.31N  77.00W
08/14/2016  M40 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1604684

DH
Local storm report, Aug 14, 7:37 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
08/14/2016  M39 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX1604685

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:28 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington31 min
Aug 14, 7:18 PM EDTSevere Thunderstorm WarningLWXFrederick, Montgomery27 min
Aug 14, 7:38 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery37 min
Aug 14, 7:57 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, City of Baltimore48 min

Nearby

Flash Flood Warnings in Maryland, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.